Alert archive / Michigan / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Jun 17, 2018, 7:49 PM EDT for Marquette County, Michigan. It was in force for 3 hr. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 7:49 PM EDT (23:49 UTC)
- Expired
- Jun 17, 2018, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Marquette County, MI
The radar
The Marquette radar (KMQT), 0 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:05 PM EDT | HEAVY RAIN 1.67 | 2 Ssw Marquette, MI | TOTAL SO FAR. STILL RAINING. |
| Jun 17, 8:05 PM EDT | HEAVY RAIN 1.67 | 2 Ssw Marquette, MI | TOTAL SO FAR. STILL RAINING. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
| Jun 17, 8:30 PM EDT | HEAVY RAIN 2 | 5 Sw National Mine, MI | REPORT OF 2 INCHES OF RAIN IN THREE HOURS. |
| Jun 17, 8:30 PM EDT | HEAVY RAIN 2 | 5 Sw National Mine, MI | REPORT OF 2 INCHES OF RAIN IN THREE HOURS. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jun 17, 8:40 PM EDT | HEAVY RAIN 2.35 | 2 Sw Marquette, MI | THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
| Jun 17, 8:40 PM EDT | HEAVY RAIN 2.35 | 2 Sw Marquette, MI | |
| Jun 17, 8:45 PM EDT | HEAVY RAIN 3.02 | 1 W Ishpeming, MI | REPORT VIA SOCIAL MEDIA. THE DURATION OF THE HEAVY RAIN EVENT WAS 3 HOURS. |
| Jun 17, 8:59 PM EDT | HEAVY RAIN 1.67 | Marquette, MI | REPORTED BY OFF-DUTY NWS EMPLOYEE. ALSO, LAKESHORE BOULEVARD CLOSED DUE TO MUD AND DEBRIS FLOWING OVER THE STREET; SEVERAL OTHER STREETS REPORTED CLOSED IN MARQUETTE DUE TO WATER OVER THE ROAD. |
| Jun 17, 8:59 PM EDT | HEAVY RAIN 1.67 | Marquette, MI | REPORTED BY OFF-DUTY NWS EMPLOYEE. ALSO, LAKESHORE BOULEVARD CLOSED DUE TO MUD AND DEBRIS FLOWING OVER THE STREET; SEVERAL OTHER STREETS REPORTED CLOSED IN MARQUETTE DUE TO WATER OVER THE ROAD. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
| Jun 17, 9:08 PM EDT | HEAVY RAIN 2.1 | Harvey, MI | RAINFALL REPORT FROM THIS EVENING. |
| Jun 17, 9:08 PM EDT | HEAVY RAIN 2.1 | Harvey, MI | RAINFALL REPORT FROM THIS EVENING. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
| Jun 17, 9:35 PM EDT | FLASH FLOOD | 1 Ssw Marquette, MI | BETWEEN 1 TO 2 FEET OF WATER OVER DIVISION STREET BETWEEN STATE QUARRY DRIVE AND FURNACE STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1403 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WGUS53 KMQT 172349
FFWMQT
MIC103-180245-
/O.NEW.KMQT.FF.W.0007.180617T2349Z-180618T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
749 PM EDT SUN JUN 17 2018
The National Weather Service in Marquette has issued a
* Flash Flood Warning for...
Central Marquette County in north central Upper Michigan...
* Until 1045 PM EDT
* At 748 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Marquette, Ishpeming, Presque Isle, Negaunee, Michigamme, Champion,
Squaw Lake, Trowbridge Park, West Ishpeming, Harvey, Lake
Michigamme and K. I. Sawyer Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4656 8811 4665 8731 4663 8727 4657 8726
4659 8710 4641 8712 4629 8811
$$
TitusWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 5:06 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 17, 5:06 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
506 PM EDT Sun Jun 17 2018
.SHORT TERM...(This evening through Monday)
Issued at 416 PM EDT SUN JUN 17 2018
Biggest concerns for the remainder of this evening into the
overnight period will be the severe threat along with the
potential for additional flooding concerns. Temperatures this
afternoon have warmed well into the 80s across nearly all of the
U.P. with dewpoints in the 60s and 70s. This rather warm, moist
atmosphere, coupled with uncapped instability, increasing 0-6km
shear, and adequate low- and mid-level lapse rates, is opening up
the door for strong to severe thunderstorms to directly impact
portions of Upper Michigan. Although the severe threat is expected
to wind down by around midnight or so, additional showers and
storms, especially along and ahead of an approaching frontal
boundary responsible for the extra push, could still contain
moderate to heavy rainfall capable of causing additional flooding
problems, particularly for areas already hardest-hit. As for
specific severe threats expected, gusty to damaging winds and hail
will be the primary concerns. While the tornadic threat is low, it
can't be entirely ruled out where storms may interact with
boundaries left behind from earlier convection. Also of note is
that places where the ground is already rather saturated could
have trees come down in sub-severe storms.
.LONG TERM...(Monday night through Sunday)
Issued at 455 PM EDT SUN JUN 17 2018
Once any lingering showers exit the region with the fropa
tomorrow, look for much quieter weather to resume control through
much of the week. Surface high pressure will park itself overhead
Tuesday into early Friday, with the next pattern change arriving
by the end of the week. At this point, models that far out remain
elusive in nailing down anything specific, but the overall pattern
suggests next weekend being the next best chance for showers and
thunderstorms to potentially impact the forecast area. Regarding
temperatures, look for them to linger near normal for this time of
year, with no significant deviations currently anticipated.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 139 PM EDT SUN JUN 17 2018
The active pattern across Upper Michigan will continue through
much of the TAF period, with strong to perhaps severe
thunderstorms possible this afternoon into this evening. A frontal
boundary will be traversing through the terminals later tonight,
allowing for winds to become northerly behind it. Despite the
fropa, lingering showers will be possible through much of the
overnight period, in addition to low ceilings and/or visbys. Look
for clearing by midday Monday.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 430 PM EDT SUN JUN 17 2018
Convection will continue along and ahead of an approaching frontal
boundary with strong to severe thunderstorms expected into tonight.
Winds will stay at or below 20 knots through the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Flash Flood Watch through Monday afternoon for MIZ001>003-
009>012-084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...lg
LONG TERM...lg
AVIATION...lg
MARINE...TITUSHazardous weather outlook, Jun 17, 4:27 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 427 PM EDT Sun Jun 17 2018 MIZ001>007-009>014-084-085-182030- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 427 PM EDT Sun Jun 17 2018 /327 PM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are likely tonight over much of Upper Michigan. A few storms could be severe with moderate hail and damaging winds. A few storms could also produce heavy rainfall. See the flood watch product for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances continue through Monday morning. Heavy rainfall will be possible. See the flood watch for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail, wind damage or flooding from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-182030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 427 PM EDT Sun Jun 17 2018 /327 PM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a chance of thunderstorms tonight. A few storms could be severe and could contain moderate hail and damaging wind gusts. A few storms could also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-182030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 427 PM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight. A few storms could be severe and could contain large hail and damaging wind gusts. A few storms could also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances continue through Monday morning. Heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. KCW
In the hours before
Local storm report, Jun 17, 7:06 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
706 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN 2 SE IRONWOOD 46.44N 90.13W
06/17/2018 E0.80 INCH GOGEBIC MI COCORAHS
REPORT OF 0.80 INCHES OF RAIN IN 90 MINUTES
NEAR IRONWOOD.
&&
RJTLocal storm report, Jun 17, 7:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
726 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 1 E TROUT CREEK 46.48N 88.99W
06/17/2018 M48 MPH HOUGHTON MI MESONET
MDOT RAWS RECORDED 48.3 MPH WIND GUST.
&&
LGLocal storm report, Jun 17, 7:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
729 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN 1 WNW WAKEFIELD 46.48N 89.95W
06/17/2018 M1.20 INCH GOGEBIC MI MESONET
MDOT RAWS RECORDED 1.2 INCHES OF RAIN THAT
FELL WITHIN AN HOUR.
&&
LGLocal storm report, Jun 17, 7:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
731 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HEAVY RAIN 6 ESE WAKEFIELD 46.44N 89.83W
06/17/2018 M1.12 INCH GOGEBIC MI MESONET
WKFM4 RECORDED 1.12 INCHES OF RAIN THAT FELL
WITHIN AN HOUR.
&&
LGLocal storm report, Jun 17, 7:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
744 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HEAVY RAIN HERMAN 46.67N 88.37W
06/17/2018 M0.75 INCH BARAGA MI CO-OP OBSERVER
0.75 INCH OF RAIN FELL IN ONE HOUR, RAIN
CONTINUES TO FALL.
&&
RJTLocal storm report, Jun 17, 7:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
746 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 5 SSE WATERSMEET 46.20N 89.13W
06/17/2018 M0.93 INCH GOGEBIC MI COCORAHS
0.93 INCHES OF RAIN FELL WITHIN 40 MINUTES.
LAKE REPORTEDLY VERY HIGH WITH THE OUTLET
CULVERT DRAINING POORLY.
&&
LGThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:58 PM EDT | Special Weather Statement | MQT | Houghton | 47 min |
| Jun 17, 12:22 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 23 min |
| Jun 17, 12:26 AM EDT | Special Marine Warning | MQT | 23 min | |
| Jun 17, 3:09 AM EDT | Areal Flood Advisory | MQT | Houghton, Keweenaw | 3 hr |
| Jun 17, 3:46 AM EDT | Flash Flood Warning | MQT | Baraga, Houghton, Ontonagon | 8 hr |
| Jun 17, 5:53 AM EDT | Flash Flood Warning | MQT | Gogebic, Houghton, Iron, Ontonagon | 6 hr |
| Jun 17, 10:23 AM EDT | Small Craft Advisory | MQT | 17 hr | |
| Jun 17, 11:44 AM EDT | Flash Flood Warning | MQT | Houghton | 8 hr |
| Jun 17, 5:06 PM EDT | Special Marine Warning | MQT | 54 min | |
| Jun 17, 5:13 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 62 min |
| Jun 17, 5:37 PM EDT | Flash Flood Warning | MQT | Gogebic | 3 hr |
| Jun 17, 5:41 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 79 min |
| Jun 17, 5:49 PM EDT | Areal Flood Advisory | MQT | Houghton, Ontonagon | 3 hr |
| Jun 17, 5:57 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 42 min |
| Jun 17, 6:48 PM EDT | Areal Flood Advisory | MQT | Alger, Marquette | 3 hr |
| Jun 17, 6:49 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron, Ontonagon | 56 min |
| Jun 17, 6:52 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron, Ontonagon | 53 min |
Nearby
Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.